For many, the appeal of natural remedies to various illnesses over traditional medication is an option. But now a popular herbal tea is in the spotlight because of serious aftereffects that have had at least four newborns showing signs of opioid withdrawal. What is surprising doctors is that none of these mothers have taken opiates while pregnant.
The tea is called Kratom and is said to help with pain, anxiety and depression. The plant comes from southeast Asia and it is well known for its sedative effects. But according to the Journal of Pediatric Medicine, use of the tea by pregnant women has resulted in children born with a condition known as Neonatal abstinence syndrome (NAS). This condition is marked by a newborn’s distinctive cry. It is described as being high-pitched, non-stop and shrill. The other dangers include convulsions, seizures and gastrointestinal issues.
Most recently, a woman has been described as the fourth mother this year to give birth to an infant with these symptoms. The mother gave birth at a Tampa, Florida, hospital and her infant had all the classic symptoms of withdrawal. The baby was given a shot of morphine to alleviate its suffering and the mother was questioned by medical personnel. It turned out that she had been addicted to painkillers in the past but had been clean for two years and had completed a drug program. But throughout her pregnancy she had been drinking Kratom.
The FDA has advised the public and pregnant women especially against drinking this tea. It is illegal in six states and there have been 36 deaths linked to its use. Because it is a natural supplement, it can be purchased online. But according to the FDA, the tea is chemically an opioid and should be avoided. According to the CDC, the rate of babies born addicted to opioids has quadrupled in the wake of the opioid epidemic in America.